Non-steroidal anti-inflammatory drug-induced disease in the distal ileum and large bowel

Scand J Gastroenterol Suppl. 1989;163:48-55. doi: 10.3109/00365528909091175.

Abstract

Non-steroid, anti-inflammatory drug (NSAID)-induced lesions in the gut are common, but so far most focus has been placed on the gastroduodenal mucosa. However, an increasing number of reports describe deleterious effects on the distal gut as well. Findings range from asymptomatic mucosal inflammation to stricture and obstruction, perforations, and major hemorrhages. Induction and exacerbation of inflammatory bowel disease has also been noted for most of the commercially available NSAIDs. Although final proof of a causal relationship is lacking, the indices present strongly suggest such a connection. The mechanism is largely unknown, although inhibition of cyclooxygenase with subsequent depletion of endogenous prostanoid synthesis has been suggested as a mediator. If surgery can be avoided, stopping the NSAID therapy is often sufficient to obtain lasting remission. The main point is knowledge of this facet of NSAID use, so that the pertinent drug history is obtained. Determination of the distal gut effects should probably also be included in the evaluation of present and future NSAIDs.

Publication types

  • Review

MeSH terms

  • Anti-Inflammatory Agents, Non-Steroidal / adverse effects*
  • Colitis / chemically induced
  • Gastrointestinal Hemorrhage / chemically induced
  • Humans
  • Intestinal Diseases / chemically induced*
  • Intestinal Diseases / physiopathology
  • Intestinal Diseases / therapy
  • Intestinal Perforation / chemically induced

Substances

  • Anti-Inflammatory Agents, Non-Steroidal